Heavy Rain, Maricopa
- When
- February 28, 5:10 PM MST to 5:16 PM MST
- Where
- Maricopa County, 0.9 mi SW of El Mirage
- Reported by
- Trained Spotter
- Coordinates
- 33.610, -112.330
Heavy rain and small hail reported. Hail diameter was about one quarter inch.
Showers and isolated thunderstorms were associated with a low pressure system and cold front that spread across much of south central Arizona. Winds gusted to 47 mph at Scottsdale airport and 40 mph at Sky Harbor airport around midnight.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PSR wrote it up.
Showers and isolated thunderstorms were associated with a low pressure system and cold front that spread across much of south central Arizona. Winds gusted to 47 mph at Scottsdale airport and 40 mph at Sky Harbor airport around midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 28, 2:45 PM MST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 245 PM MST SUN FEB 28 2010 .SYNOPSIS... STRONG LOW PRESSURE SYSTEM OVER SOUTHEAST ARIZONA WILL CONTINUE TO MOVE EASTWARD THIS AFTERNOON AND OVERNIGHT. A SLIGHT CHANCE OF SHOWERS OVER THE CENTRAL ARIZONA DESERTS EASTWARD REMAINS THROUGH MIDNIGHT...CLEARING THEREAFTER. PATCHY FOG IS POSSIBLE MONDAY MORNING...FOLLOWED BY WARMER AND DRIER WEATHER BY AFTERNOON. HIGH PRESSURE WILL BUILD INTO THE REGION THE NEXT FEW DAYS...FOR EVEN WARMER AND DRIER WEATHER. ANOTHER LOW PRESSURE SYSTEM WILL MOVE THROUGH LATE IN THE WORK WORK...FOR A RETURN THREAT OF SHOWERS. && .DISCUSSION... LIGHT WRAP AROUND SHOWERS ARE HOLDING THEIR OWN ACROSS NORTHERN ARIZONA...DRIFTING SOUTHWARD FROM YAVAPAI INTO NORTHERN MARICOPA COUNTY. WENT AHEAD AND KEPT A SLIGHT CHANCE IN THROUGH 06Z/11PM MST...BUT DO NOT EXPECT MORE THAN A TENTH OF AN INCH ADDITIONAL ACCUMULATION. FURTHER SOUTH...THE HEAVIEST SHOWERS ARE MOVING SOUTHEASTWARD THROUGH PINAL COUNTY AND CLIPPING SOUTHERN GILA COUNTY. SNOW LEVELS GOT DOWN TO AROUND 5500 FEET THIS MORNING...BUT APPEAR TO BE BACK UP NEAR 6000 FEET THIS AFTERNOON. WENT AHEAD AND CANCELLED THE SNOW ADVISORY...IN EFFECT FOR SOUTHERN GILA COUNTY ABOVE 6000 FEET...AT 1220 PM THIS AFTERNOON...WITH MAYBE AN INCH OR SO POSSIBLE THROUGHOUT THE REMAINDER OF THE AFTERNOON/EVENING. DO NOT EXPECT MUCH CLEARING OVER THE CENTRAL DESERTS EASTWARD...SO DENSE FOG SHOULD NOT BE A THREAT...BUT CANNOT RULE OUT PATCHY AREAS OF FOG WITH THE LOWER LEVELS AS SATURATED AS THEY ARE...AND INCLUDED THIS FOR PORTIONS OF MARICOPA/PINAL/SOUTHERN GILA COUNTIES. SITTING HIGH AND DRY OVER THE WESTERN CWA THIS AFTERNOON...IN THE WAKE OF THE LOW AND UNDER SUBSTANTIAL SUBSIDENCE ON THE BACKSIDE OF THE CYCLONE. BY MONDAY...SHOWERS SHOULD BE EAST OF THE FORECAST AREA...WITH A RIDGE OF HIGH PRESSURE BUILDING IN FOR THE FIRST HALF OF THE WORK WEEK. TEMPS WILL WARM INTO THE MID 70S OVER THE WESTERN ZONES...UPPER 60S TO NEAR 70 OVER THE EASTERN HALF OF OUR AREA. MORE WARMING AND DRYING IS EXPECTED TUESDAY...WITH TEMPS HOLDING STEADY WEDNESDAY. THE NEXT TROUGH OF LOW PRESSURE IS FORECAST TO MOVE SOUTHWARD ALONG THE WEST COAST WEDNESDAY...BEFORE MOVING EASTWARD THROUGH THE DESERT SOUTHWEST THURSDAY. STILL A LOT OF UNCERTAINTY IN THE DETAILS OF THIS NEXT LOW...AND FORECAST REFLECTS THIS WITH AN INCREASE IN CLOUDS AND LESS THAN 10 POPS. PREVIOUS DISCUSSION... THE RUN-TO-RUN PLACEMENT OF THURSDAY/S LOW HAS BEEN PROBLEMATIC OVER THE PAST 2 OR 3 DAYS AND THAT CONTINUES TO BE THE CASE. IN THIS INSTANCE GIVEN SUCH MODEL VARIABILITY...FCST FOLLOWS THE GEFS SOLUTION AND BRINGS IN SLIGHT CHANCE POPS TO THE NORTHERN TIER OF OUR FORECAST AREA AND THE HIGHER TERRAIN NORTHEAST OF PHOENIX. ASIDE FROM A GRADUAL INCREASE IN CLOUDS ELSEWHERE...THERE IS NO FORESEEABLE SIGNIFICANT IMPACT FROM THIS SYSTEM AT THIS POINT. DRY WEATHER RETURNS FOR THE END OF THE WEEK AND INTO THE WEEKEND. BOTH THE EUROPEAN/GFS/GEFS SHOW A DEEP UPPER LOW MOVING THROUGH SOUTHERN CALIFORNIA LATE NEXT WEEKEND ALTHOUGH TIMING/PLACEMENT IS STILL WIDELY DIFFERENT BETWEEN THE MODELS. FOR NOW...CLIMO POPS HAVE BEEN ADDED FOR NEXT SUNDAY. && .AVIATION... GREATER PHOENIX AREA INCLUDING KPHX AND KIWA... BACK END OF LOWER CIGS AND HEAVIER SHOWERS IS QUICKLY APPROACHING KPHX. EXPECTING CIGS TO BOUNCE UP TO AROUND 5K FT NOT LONG AFTER NOON AND STAY NEAR THERE INTO THE EVENING HOURS. THE LOW PRESSURE SYSTEM WILL MOVE FAR ENOUGH EAST THIS MORNING TO ALLOW MORE SIGNIFICANT CLEARING TO TAKE PLACE. WESTERLY WINDS WILL BE GUSTY UNTIL THEN AS WELL. WE/LL BE ASSESSING THE POTENTIAL FOR FOG MONDAY MORNING BUT AT THIS TIME IT APPEARS THAT THE PROBABILITY IS LESS THAN 20 PERCENT. KIPL AND KBLH... WINDS WILL BE FROM THE W/NW AS A LOW PRESSURE SYSTEM MOVES EAST OUT OF AZ. THERE/LL BE AN INCREASE IN HIGH CLOUDS MONDAY MORNING ALONG WITH LIGHT WINDS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... TUESDAY THROUGH SUNDAY...DRY CONDITIONS ARE EXPECTED TUESDAY AND WEDNESDAY. A SYSTEM PASSING TO THE NORTH WILL BRUSH THE FORECAST AREA WEDNESDAY NIGHT AND THURSDAY FOR A SLIGHT CHANCE OF SHOWERS AND OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA. WINDS WILL BE MORE NOTICEABLE WEDNESDAY AFTERNOON AHEAD OF THE SYSTEM...BREEZY OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. SIMILARLY...ANOTHER SYSTEM IS ANTICIPATED TO MOVE ACROSS THE FORECAST AREA NEXT WEEKEND. HOWEVER...THERE ARE CONSIDERABLE UNCERTAINTIES IN TIMING AND TRACK AND THUS LOWER CONFIDENCE IN WIND AND PRECIP POTENTIAL. MINIMUM HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT ACROSS THE FORECAST AREA THROUGH MIDWEEK BEFORE LOWER ELEVATIONS...ESPECIALLY SOUTHEAST CALIFORNIA...DIP INTO THE TEENS. MAXIMUM HUMIDITIES WILL DECREASE AFTER MONDAY NIGHT BUT OVERNIGHT RECOVERY WILL REMAIN GOOD. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM MST THIS AFTERNOON ABOVE 6000 FEET FOR AZZ024. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...WANEK/LEINS AVIATION...INIGUEZ FIRE WEATHER...AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 309 AM MST SUN FEB 28 2010 AZZ024-011015- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 309 AM MST SUN FEB 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT ACCUMULATING SNOW IS POSSIBLE ABOVE 5000 FEET TODAY. A WINTER WEATHER ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 501 PM MST SUN FEB 28 2010 AZZ023-010030- MARICOPA AZ- 501 PM MST SUN FEB 28 2010 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA UNTIL 530 PM MST AT 458 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR SURPRISE...MOVING SOUTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... YOUNGTOWN AND EL MIRAGE... LUKE AFB... LITCHFIELD PARK... TOLLESON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3346 11208 3338 11233 3369 11245 3376 11225 TIME...MOT...LOC 0001Z 338DEG 15KT 3362 11231 MP
The Phoenix radar (KIWA), 71 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
1 heavy rain, 1 hail. Local standard time, as filed.
Heavy rain and small hail reported. Hail diameter was about one quarter inch.
Thunderstorm and dime size hail reported by spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214492, 214490.